ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0291

Successful Utilization of Hemodialysis for Treatment of Vancomycin Nephrotoxicity

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Thakur, Tushar, Lewis Katz School of Medicine at Temple University, Philadelphia, Pennsylvania, United States
  • He, Mingyue, Lewis Katz School of Medicine at Temple University, Philadelphia, Pennsylvania, United States
  • Khan, Waqas Ahmad, Lewis Katz School of Medicine at Temple University, Philadelphia, Pennsylvania, United States
  • Ahmed, Ziauddin, Lewis Katz School of Medicine at Temple University, Philadelphia, Pennsylvania, United States
  • Lee, Iris J., Lewis Katz School of Medicine at Temple University, Philadelphia, Pennsylvania, United States
Introduction

Vancomycin is frequently used as empiric antimicrobial therapy for septic shock. At supratherapeutic levels, vancomycin can potentially cause nephrotoxicity. Nephrotoxicity often resolves on discontinuing the medication, but recovery may be prolonged and injury severe, requiring dialysis. The role of hemodialysis is limited, and evidence suggests that standard membrane dialysis provides poor clearance. However, the current use of high flux dialysis can eliminate vancomycin faster, promoting quicker renal recovery.

Case Description

A 49-year-old female admitted for septic arthritis received vancomycin 1.5g q8h and piperacillin/tazobactam. After two days, she developed an oliguric acute kidney injury (AKI). Urine sediment revealed few tubular cells without casts. Vancomycin trough level was 42 ug/ml, and the random level was 101.3ug/ml. We suspected vancomycin toxicity, and for quicker clearance of the drug, we initiated high flux dialysis. She received five sessions of HD, and her random vancomycin level dropped to 18 ug/ml. Gradually her urine output improved with resolution of AKI.

Discussion

Discerning vancomycin nephrotoxicity can be a challenge as higher vancomycin levels can result from decreased GFR from AKI. The rise of creatinine coexisting with elevated vancomycin levels and the absence of an alternative explanation for renal injury supports the diagnosis of vancomycin nephrotoxicity. The odds of developing vancomycin nephrotoxicity are three times higher when combined with piperacillin/tazobactam. Incidence of AKI increases with higher daily dosage (>4g vancomycin/day), higher trough levels (>15 mg/L), and longer treatment time (>1 week). Treatment is aimed at discontinuation of the drug. In severe AKI, with oliguria and poor clearance, strikingly elevated serum vancomycin levels may further escalate the risk of renal injury. In our case, the use of HD to increase the clearance of vancomycin may have expedited renal recovery. Faster removal of vancomycin with HD should be considered in patients with severe AKI.